Pennsylvania, 2015

Flash Flooding and Damaging Wind in Pennsylvania, September 9, 2015

September 9, 2015 · NWS PBZ · 12 events in 2 counties and zones

Outflow boundaries from convection earlier in the day helped to spark additional thunderstorms in the afternoon and evening on the 9th ahead of an approaching cold front. Where the boundaries collided, thunderstorms with very heavy rain materialized, with rates approaching 2 inches per hour based on radar estimates and spotter reports.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$2,000
Crop damage
None recorded
Events
12

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PBZ wrote it up.

Outflow boundaries from convection earlier in the day helped to spark additional thunderstorms in the afternoon and evening on the 9th ahead of an approaching cold front. Where the boundaries collided, thunderstorms with very heavy rain materialized, with rates approaching 2 inches per hour based on radar estimates and spotter reports. Convection started over Etna and Shaler, in northern Allegheny county and propogated northward toward Monaca, Ambridge, and Aliquippa in Beaver county. Several road closures were reported with several feet of water on roadways in both locations.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pittsburgh, PA wrote its last area forecast discussion before the first event at Sep 9, 2:37 PM EST, 1 hour 21 minutes earlier.

Area forecast discussion, Sep 9, 2:37 PM EST, 1 hour 21 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PITTSBURGH PA
337 PM EDT WED SEP 9 2015

.SYNOPSIS...
SHOWERS AND SOME THUNDERSTORMS ARE LIKELY TONIGHT AND THURSDAY
WITH THE PASSAGE OF A COLD FRONT. THIS FRONT WILL END
TEMPERATURES BACK TO SEASONAL LEVELS.

&&

.NEAR TERM /THROUGH THURSDAY/...
COLD FRONT IS CURRENTLY MOVING ACROSS THE FORECAST
AREA...ALTHOUGH SHOWERS REMAIN SOMEWHAT SCATTERED IN COVERAGE AT
THIS TIME. CONSIDERING THE AMOUNT OF SUNSHINE THAT WAS PRESENT
BEFORE THE ARRIVAL OF SHOWERS...THIS LIKELY HAS ERODED SOME OF
THE CAP AND WILL ALLOW FOR GREATER INSTABILITY. THIS COULD ALLOW
FOR SOME STRONGER THUNDERSTORMS WITH GUSTY WINDS POSSIBLE.
INTENSITY OF RAIN IS EXPECTED TO PICK UP OVERNIGHT AS A WAVE WILL
DEVELOP ALONG THE FRONT TO THE SOUTH AND MOVE ALONG THE FRONT.
HAVE CONTINUED CATEGORICAL NUMBERS ACROSS THE SOUTHEAST...WITH THE
POSSIBILITY OF AN INCH OF RAIN IN THE WEST VIRGINIA/MARYLAND
RIDGES. THE FRONT WILL CONTINUE TO INCH EASTWARD ON THURSDAY...AND
THE PRIMARY CHANGES DURING THIS TIME PERIOD WERE TO SLIGHTLY
ACCELERATE THE DEPARTURE OF RAINFALL AND KEEP CLOUD COVER IN
SLIGHTLY LONGER. AFTER 11 DAYS IN A ROW WITH ABOVE NORMAL
TEMPERATURES...HIGHS ON THURSDAY SHOULD FINALLY RETURN TOWARDS
CLIMATOLOGY WITH VALUES IN THE 70S.

&&

.SHORT TERM /THURSDAY NIGHT THROUGH SATURDAY/...
A PASSING SHOWER COULD REMAIN IN THE WV/MD RIDGES THURSDAY
EVENING...BUT DRY WEATHER WILL PREVAIL THURSDAY NIGHT INTO
FRIDAY. THERE IS STILL SOME MODEL DISAGREEMENT FOR TIMING WITH
THE NEXT FRONT...WITH MODELS NOW INDICATING THE CHANCE FOR A
FRIDAY AFTERNOON/EVENING PASSAGE. SPED UP THE TIMING SLIGHTLY FOR
THE FRONT...BUT DID NOT HAVE ENOUGH CONFIDENCE TO BUMP UP POPS TO
LIKELY AT THIS TIME. IN FACT...THE MORE LIKELY TIME FOR HIGHER
POPS WILL PROBABLY COME OVER THE WEEKEND...AS MODELS SHOW STRONG
AGREEMENT ON AN UPPER TROUGH BECOMING A CUTOFF LOW AND DRIFTING
OVER THE REGION. THIS REQUIRED INCREASING SKY COVER AND
PRECIPITATION CHANCES AND DECREASING HIGH TEMPERATURES. SOME
LOCATIONS WILL STRUGGLE TO REACH 70 ON SATURDAY.

&&

.LONG TERM /SATURDAY NIGHT THROUGH WEDNESDAY/...
BROAD UPPER LEVEL TROUGHING IS FORECAST TO DEVELOP OVER THE EASTERN
CONUS FOR THE LONG TERM PERIOD...LEADING TO COOLER TEMPERATURES AND
LOW PRECIP CHANCES. EXTENDED GRIDS WERE CONSTRUCTED CLOSE TO WPC
GUIDANCE.

&&

.AVIATION /20Z WEDNESDAY THROUGH MONDAY/...
COLD FRONT MOVING SLOWLY THROUGH THE FORECAST AREA THIS EVENING.
GUSTY SHOWERS AND THUNDERSTORMS WILL INCREASE THROUGH THE LATE
EVENING AND COULD RESULT IN TEMPORARY RESTRICTIONS WITH INDIVIDUAL
CELLS. EVENTUAL MVFR CONDITIONS ARE EXPECTED BY LATE EVENING
MAINLY SOUTH OF KPIT WHERE BETTER MOISTURE POOLING ALONG THE
FRONT IS EXPECTED. EXPECTING VERY GRADUAL IMPROVEMENT THROUGH THE
DAY THURSDAY.
TAX

OUTLOOK...THURSDAY THROUGH MONDAY...
RESTRICTIONS ARE POSSIBLE AGAIN BY THE WEEKEND WITH AN UPPER
TROUGH.

&&

.PBZ WATCHES/WARNINGS/ADVISORIES...
MD...NONE.
OH...NONE.
PA...NONE.
WV...NONE.

&&
Hazardous weather outlook, Sep 9, 2:30 AM EST, 13 hours 28 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PITTSBURGH PA
330 AM EDT WED SEP 9 2015

MDZ001-OHZ039>041-048>050-057>059-068-069-PAZ007>009-013>016-020>023-
029-031-073>076-WVZ001>004-012-021>023-041-100730-
GARRETT-TUSCARAWAS-CARROLL-COLUMBIANA-COSHOCTON-HARRISON-
JEFFERSON OH-MUSKINGUM-GUERNSEY-BELMONT-NOBLE-MONROE-MERCER-VENANGO-
FOREST-LAWRENCE-BUTLER-CLARION-JEFFERSON PA-BEAVER-ALLEGHENY-
ARMSTRONG-INDIANA-WASHINGTON-GREENE-WESTMORELAND-WESTMORELAND RIDGES-
FAYETTE-FAYETTE RIDGES-HANCOCK-BROOKE-OHIO-MARSHALL-WETZEL-MARION-
MONONGALIA-PRESTON-TUCKER-
330 AM EDT WED SEP 9 2015

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN MARYLAND...EAST
CENTRAL OHIO...NORTHWEST PENNSYLVANIA...SOUTHWEST
PENNSYLVANIA...WEST CENTRAL PENNSYLVANIA...NORTHERN WEST VIRGINIA
AND NORTHERN PANHANDLE OF WEST VIRGINIA.

.DAY ONE...TONIGHT.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

The radar

The Pittsburgh radar (KPBZ), 24 km away, was scanning. The volume nearest the first event began at 20:58 UTC.

Open the radar archive at this moment

Event by event

8 flash flood, 3 heavy rain, 1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Allegheny

When
September 9, 3:58 PM EST
Where
Allegheny County, 1.72 mi ESE of Elfinwild
Measured
50 kt (58 mph) estimated gust
Property damage
$2,000
Reported by
911 Call Center
Coordinates
40.540, -79.940

Local 911 call center reported trees down in Shaler and O'Hara Township.

Flash Flood, Allegheny

When
September 9, 4:30 PM EST to 7:00 PM EST
Where
Allegheny County, 1.58 mi E of Etna to 1.33 mi E of Etna
Cause
Heavy Rain
Reported by
State Official
Coordinates
40.500, -79.940

Local 911 reported Butler Street, near the Advance Auto Parts, was closed due to flooding. In addition, the intersection with Crescent Road was shut down.

Flash Flood, Allegheny

When
September 9, 4:30 PM EST to 7:00 PM EST
Where
Allegheny County, 1.58 mi E of Shalecrest to 0.94 mi E of Shalecrest
Cause
Heavy Rain
Reported by
911 Call Center
Coordinates
40.520, -79.940

Local 911 center reported several roadways closed in and around Shaler due to flash flooding. The roadways included Saxonburg Boulevard, with debris reported on the roadway; Route 8 between McDonalds and Kmart; and the intersection of Glen Scott and Glenn Douglas Drive, where one foot of water was reported on the roadway. Also, a landslide was reported on Middle Road and sewage was backing up into flooded homes on Morgan Avenue.

Flash Flood, Allegheny

When
September 9, 4:30 PM EST to 7:00 PM EST
Where
Allegheny County, 1.09 mi NNE of Shalecrest to 0.85 mi SE of Elfinwild
Cause
Heavy Rain
Reported by
911 Call Center
Coordinates
40.535, -79.962

Local 911 reported that the northbound lane of William Flynn Highway, at the intersection of Spencer Lane was flooded and being shut down. Six cars were reported to be stuck in water, which was half way up the doors. Also, there was water flowing into the Goss Gas building. In addition, the intersection of Maple and Glenn Avenues was reported to be flooded with a partial roadway collapse.

Flash Flood, Allegheny

When
September 9, 4:53 PM EST to 6:00 PM EST
Where
Allegheny County, 1.22 mi W of Blawnox to 1.25 mi W of Blawnox
Cause
Heavy Rain
Reported by
911 Call Center
Coordinates
40.501, -79.873

Local 911 center reported that the intersection of Delta and Alpha Drive was flooded, with water up to the windows of cars.

Heavy Rain, Beaver

When
September 9, 5:00 PM EST to 7:10 PM EST
Where
Beaver County, 1.26 mi WNW of Aliquippa
Reported by
NWS Employee
Coordinates
40.630, -80.300

National Weather Service employee reported 5.22 inches of rain occurred in a little over two hours.

Heavy Rain, Beaver

When
September 9, 5:08 PM EST to 6:08 PM EST
Where
Beaver County, 1.73 mi SW of Conway
Reported by
NWS Employee
Coordinates
40.650, -80.250

National Weather Service employee reported 2 inches in one hour.

Heavy Rain, Beaver

When
September 9, 5:28 PM EST to 6:28 PM EST
Where
Beaver County, 0.69 mi N of Colona
Reported by
Trained Spotter
Coordinates
40.690, -80.270

Trained spotter reported 1.9 inches in one hour.

Flash Flood, Beaver

When
September 9, 5:55 PM EST to 8:30 PM EST
Where
Beaver County, 0.87 mi SW of Freedom Arpt to 0.91 mi N of Economy
Cause
Heavy Rain
Reported by
State Official
Coordinates
40.670, -80.190

Local 911 center reported that Route 989 was closed due to flash flooding near Economy.

Flash Flood, Beaver

When
September 9, 5:55 PM EST to 8:30 PM EST
Where
Beaver County, 0.69 mi N of Davidson Hgts to 0.9 mi SW of West Aliquippa
Cause
Heavy Rain
Reported by
State Official
Coordinates
40.610, -80.250

Local 911 reported that Franklin Avenue is closed due to flash flooding in Aliquippa.

Flash Flood, Beaver

When
September 9, 5:55 PM EST to 8:30 PM EST
Where
Beaver County, 0.84 mi N of West Aliquippa to 0.79 mi SE of South Hgts
Cause
Heavy Rain
Reported by
State Official
Coordinates
40.642, -80.228

Local 911 reported that both Forest Street in Baden and Route 65 in Ambridge are closed due to flooding. One person was pulled from a vehicle trapped in high water on Route 65.

Flash Flood, Allegheny

When
September 9, 5:55 PM EST to 8:30 PM EST
Where
Allegheny County, 0.69 mi N of Bell Acres to 0.93 mi NE of Bell Acres
Cause
Heavy Rain
Reported by
911 Call Center
Coordinates
40.590, -80.170

Local 911 reported numerous roads closed around Bell Acres.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
Heavy Rain
Rainfall totals unusual for the place and season that did not produce a flood.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Pennsylvania in 2015Every state in 2015This day in weather historyWarnings in Pennsylvania, September 2015

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 599354, 602174, 602175, 602391, 602392, 599355, 599353, 599352, 602170, 602171, 602172, 602393.